Discussions By Condition: Medical Stories

SSRis

Posted In: Medical Stories 5 Replies
  • Posted By: Anonymous
  • April 21, 2007
  • 02:28 AM

I have come to terms with the fact that I have a very bad anxiety disorder, accompanied by numbness, different sensations, and emotional withdrawal. Im trying to get better but Im still scared that all the stress on my body is causing damage, especially with my health condition, and I dont know what to do. My major complaint is that I extremely anxious, almost ready to jump out of m skin mentally, but physically I cant release the tension. I dont know what to do. Mite take Lexapro any thoughts?

Reply Flag this Discussion

5 Replies:

  • SSRIs are extremely dangerous medications that over time can cause very serious side effects and excruciating/protracted withdrawal symptoms. I suggest that you see the help of competent therapist, look into an exercise program, and consider any other forms of treatment that you think may be helpful.Best of luck, Mike
    Anonymous 42789 Replies Flag this Response
  • Havent SSRIs saved many peoples lives though and given them hope when they thought they were done? I know the risks are big, but when your down in the dumps isnt it worth it? Im not sure what Im gonna do yet. I dont have sad thoughts, I just feel really empty. My body is completely numb physically and mentally and I cant get a handle on what its going through. I feel disconnected. i have a big anxiety problem now b/c since my body feels numb I cant tell what its going through. Its scary. But Im not sure what the best method of treatment should be for me. Any other ideas?
    hboy68 16 Replies Flag this Response
  • There are two approaches to mental problems: medication versus therapy. Therapy is the only real "hope" for many of the psychological disorders listed in the DSM however it is true that, in some instances of clear neurochemical problems, medication is essentially required in treatment. Taking medication for an anxiety disorder will never solve the problem, but it may disguise it. It's estimated that roughly 54% of the people who take SSRI-class medications have a marked improvement in their life, the remainder having little-to-no benefits. This may be largely attested to the fact that scientists don't know why SSRI's work exactly, only that by altering serotonin levels it can often promote healthier mental activity. Unfortunately, taking the drug makes the problem worse because it fosters dependency, both physical and psychological. If anxiety orders can be explained by negative-response to learned behavior, then by taking a drug to "cure" the disorder does little more than further that: it creates a psychological dependency that the patient must continue taking the drug to remain "normal". This is exactly how anxiety disorders start, so logically it makes no sense to deliberately perpetuate and encourage the incorrect psychological response. Psychology is concerned with altering the behavioral responses to offending stimulus. For example if you have Social Anxiety Disorder, a properly trained, good psychologist would try to foster a change in your cognitive processing of social situations as well as seek to determine why you have such a fear and address the cause. Many people assume the role of a psychologist is listening to people's problems and giving "Dear Abby" type advice- it's not. The progressive approach to psychological medication is that it should only be used when absolutely necessary, and even then as a "tide-over" until the patient can begin participation with a trained specialist. As the previous user mentioned, SSRIs can have unwanted side effects both while using them and especially when getting off of them. Many patients, even when the want to stop the medication, find themselves unable to do so because of the intolerable withdrawal symptoms. If you need any evidence whatsoever, Google the term "Paxil withdrawal" or "Prozac withdrawal". While the people discussing their symptoms may be more extreme examples of what can happen, you will definitely get a sense of what is possible. For the most part, patients usually find themselves wanting to go off the medications in order to resolve the side effects of taking them (usually loss of sexual drive); it is almost unheard of to find a patient who, exclusively taking drugs, miraculously is "cured" of the disease later on. It doesn't work that way- the thinking pattern must be altered. Is an SSRI right for you? Maybe yes and maybe no. If your life is truly dysfunctional in light of the anxiety then perhaps taking something short term is useful. Before doing anything though, I would highly recommend finding a qualified, well educated psychologist in your area who can help you make that decision. Do NOT simply let your general healthcare provider give you the medication.
    Mr. Concerned 10 Replies Flag this Response
  • Please consider trying acupuncture and Chinese herbal medicine before taking the SSRI step. Traditional Chinese Medicine is thousands of years old, and is very effective for treating depression, anxiety, and other socalled "psychological" disorders. TCM does not distinguish between mental, emotional or physical symptoms - they are all connected. Your numbness sensations could be a deficiency - a trained Oriental medical practitioner can look at the whole picture and help bring your body back in balance. I agree with previous posters concerning therapy and finding someone to talk to who won't simply prescribe medications (psychiatrists are notorious for doing this). SSRI's certainly help some people. But they can also cause great harm. I have seen in my practice so many examples of people wanting to stop taking them, only to have horrible "discontinuation" symptoms. You have a 50-50 chance of being one of those people, and to me that is just not good enough odds. Look into all of your options, including nutritional deficiencies, before starting a pharmaceutical. Consider NAET, a form of allergy testing and treatment which can help diagnose if you have a problem with assimilating nutrients such as calcium, b vitamins, protein, amino acids and more. There are many paths to healing and I wish you best of luck on yours. Best wishesDOM
    acuann 3080 Replies Flag this Response
  • I have come to terms with the fact that I have a very bad anxiety disorder, accompanied by numbness, different sensations, and emotional withdrawal. Im trying to get better but Im still scared that all the stress on my body is causing damage, especially with my health condition, and I dont know what to do. My major complaint is that I extremely anxious, almost ready to jump out of m skin mentally, but physically I cant release the tension. I dont know what to do. Mite take Lexapro any thoughts?I am not medically qualified and have not suffered from any similar condition, but a friend of mine in Victoria, was a pretty extreme case. The advice that SSRI medications are destructive is well founded, and they are counterproductive in their usage (damaging or inhibiting the body from healing). The best advice that I know of is: Raw diet. Eat fruit natural and juice your veges. (Try mixes for variety & taste -carrot & apple, carrot & spinach etc.- check out vegan ideas on this , on the net.). Get off the heavy pharmacueticals. I think I might try a different life style - maybe a different living location --at the same time as using a reliable counsellor -- that is just my idea. Keep trying to make contact with people with similar probs.who may have found a way to work through it. When my youngest grown daughter had heavy depression, which was completely out of the blue for all of us, who had no idea as to what to do (drs are useless), we found terrific help from previous sufferers (the link up was incredible - one was in a flat 2 doors away! in Narellan NSW.) Try Joanna on 03 6257 8777 (TAS) an Adventist. Good with diet & body cleansing which can have surpisingly good results against many things. And results can get to the seat of depression and anxiety. Nice person. Hope she can help.
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.